Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 15, 2018, 5:07 PM EDT for Fauquier County, Warren County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2018, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 15, 2018, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fauquier County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 48 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:54 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 15, 2:54 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Sun Jul 15 2018
.SYNOPSIS...
High pressure off the Carolina coast will remain over the
western Atlantic through Monday. A cold front is poised to
pass through the area late Tuesday, with high pressure building
into the region in its wake then migrating east of Cape Cod late
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and storms have developed across the CWA, with
MLCAPE 1500-2000 J/kg west of the Blue Ridge, and 20-25kts
Effective Bulk Shear. Satellite is showing thick, high clouds
region-wide, which has limited heating this afternoon. Storms
will be scattered through early evening, and perhaps one or two
may become severe, particularly west of the Blue Ridge.
However, with the mid cloud and rainfall from the convection
earlier today, the boundary layer should stabilize preventing
wind gusts to get from the surface east of I-95. Additionally,
the 17Z HRRR has the convection mainly west of the Blue Ridge
and dying off rapidly after 6 PM.
Expecting convection to rapidly quiet down early this evening,
but mid-to-high clouds will persist overnight. Areas that
received rainfall this afternoon and evening will likely see fog
development tonight; additionally, with strong surface moisture
advection, usual valley locations such as around CHO and MRB
will like see fog developing after midnight. Overnight temps
will be slightly above normal with the higher dewpoints.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday will see increasing chances of convection as additional
heat and humidity build back into the region. Convection should
be minimal until noontime, when CAM models such as the HREF show
mean Surface CAPE in the 2000-3000 J/kg range in the afternoon.
Expecting less cloud cover tomorrow than we had today (Sunday),
so afternoon max temps should once again be in the lower 90s,
with the mid 90s in the I-95 corridor, which will aid in
convective development.
Tuesday a cold front will approach from the west, and ahead of
it moisture will continue to increase. The 12Z NAM has
precipitable water forecasts greater than 2.25", and the NAEFS
has that parameter maxing out from a climatological
perspective. Additionally, BUFKT profile soundings from the NAM
show the potential for slow moving, training cells with MBE
velocity vectors at or below 10 kts. Despite the dry conditions
over the past couple of weeks, Flash Flood Watches may need to
be considered for Tuesday afternoon prior to the cold frontal
passage with the combination of moisture availability, lift from
the front, and slow moving meso beta convective elements. The
bulk of the storms Tuesday should fall between Noon and 6 PM,
as the cold front is progged to be southeast of Washington DC
Metro by mid- evening Tuesday as depicted by the 12Z ECMWF.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will build overhead on Wednesday, and remain over
the region through Thursday. Expect dry and much less humid
conditions to be the result. Max temperatures can also be
expected around, to just below seasonal averages, with highs
expected to be in the mid 80s across the region. Clear skies and
low temperatures in the low to mid 60s can also be expected
both Wednesday and Thursday night.
The high pressure looks to move off of the northeast coast Thursday
night into Friday, which will shift winds to easterly. Early in the
day, rain chances look to remain fairly slim for much of the region,
though the humidity may begin to creep up thanks to return flow from
the departing surface high. High temperatures should again remain in
the mid 80s, with overnight lows in the mid 60s.
Later in the day Friday, things become a little more unclear at this
time. The latest runs of both the operational GFS and Euro show two
surface lows that could affect the region late Friday through the
weekend. The first of which forms over the Great Lakes region, which
the GFS shows having more of an impact on our area. The GFS brings
the cold front associated with this system towards the region on
Saturday, eventually moving through the region Sunday. The
associated southerly flow would bring in abundant moisture to the
region. Then, there should be plenty of upper level forcing to aid
in shower and thunderstorm development, thanks to a very strong
cutoff upper low over the northern Great Lakes. The second system is
a coastal low that begins forming on Friday along a stalled front
off the southeast coast. The system looks to slide north along the
east coast through the day on Saturday. This would only add to the
moisture in the region. The Euro has a slightly more QPF over our
region associated with this system, even though both have pretty
similar tracks and intensities of this particular system. The key
takeaway from this is that the pattern is becoming more active
again, and the weekend is looking wet, so Chance POPs will be in the
forecast Friday night through Sunday for now.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Generally VFR conditions for all terminals, with the exception
of brief period of MVFR due to loweirng ceilings due to showers
and tstms through 6 PM today. Greatest likelihood of this
occuring will be at KIAD, KCHO and KMRB. Patchy fog will likely
develop overnight impacting KCHO for MVFR conditins between 08Z
and 12Z Monday.
For planning purposes, more convection is expected on Monday
afternoon with the chance at all terminals, and then even more
increasing chances of MVFR to even IFR conditions on Tuesday.
VFR conditions expected Friday and Saturday. A gusty northwest wind
on Friday should diminish Saturday.
&&
.MARINE...
SCA for more southerly channeling in the Maryland portion of
the Chesapeake tonight. Look for more widespread threat of
showers and thunderstorms creating marine hazards both Monday
and Tuesday afternoon across all coastal waters.
Small Craft Advisories may be necessary Friday in the wake of low
pressure moving northeast along the Maine coast. Winds likely
diminish a bit Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT Monday
for ANZ532>534-537-540-541-543.
&&
SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...CJL
AVIATION...Lee/CJL
MARINE...Lee/CJLHazardous weather outlook, Jul 15, 12:18 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1218 PM EDT Sun Jul 15 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161630- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1218 PM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms capable of producing gusty winds are possible over the waters late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161630- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1218 PM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A few thunderstorms capable of producing damaging wind gusts are possible west of the Blue Ridge between 200 PM and 800 PM EDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:02 AM EDT | Small Craft Advisory | LWX | 24 hr | |
| Jul 15, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.